Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 103, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 16, 2017, 4:51 PM EDT for 4 counties in North Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2017, 4:51 PM EDT (20:51 UTC)
- Expired
- Jun 16, 2017, 5:09 PM EDT
- In force
- 18 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chatham County, NC, Harnett County, NC, Lee County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
819
WUUS52 KRAH 162051
SVRRAH
NCC037-085-105-125-162130-
/O.NEW.KRAH.SV.W.0103.170616T2051Z-170616T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
451 PM EDT FRI JUN 16 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northeastern Moore County in central North Carolina...
Northwestern Harnett County in central North Carolina...
Lee County in central North Carolina...
Southeastern Chatham County in central North Carolina...
* Until 530 PM EDT
* At 450 PM EDT, a severe thunderstorm was located 9 miles south of
Sanford, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sanford, Lillington, Broadway, Cameron, Lemon Springs, Gum Springs,
Raven Rock State Park, Olivia, Pineview and Moncure.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3543 7936 3566 7904 3562 7899 3561 7899
3560 7897 3541 7878 3524 7925
TIME...MOT...LOC 2050Z 243DEG 26KT 3535 7924
HAIL...1.00IN
WIND...60MPH
$$
101 follow-up statement
987
WWUS52 KRAH 162109
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
509 PM EDT FRI JUN 16 2017
NCC037-085-105-125-162119-
/O.CAN.KRAH.SV.W.0103.000000T0000Z-170616T2130Z/
Moore NC-Harnett NC-Lee NC-Chatham NC-
509 PM EDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOORE...
NORTHWESTERN HARNETT...LEE AND SOUTHEASTERN CHATHAM COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3543 7936 3566 7904 3562 7899 3561 7899
3560 7897 3541 7878 3524 7925
TIME...MOT...LOC 2108Z 243DEG 26KT 3541 7908
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:47 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 16, 2:47 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 247 PM EDT Fri Jun 16 2017 .SYNOPSIS... A moist and unstable airmass over central NC will bring the chance for diurnal showers and storms each day through the weekend. A cold front will approach from the northwest on Monday, bringing a greater chance for more organized convective activity. && .NEAR TERM /Today through tonight/... As of 245 PM Friday... Not much to look at on the radar at this point as earlier convection across the Triad and VA border counties has moved out to the north, leaving some MVFR ceilings behind that are only now starting to scatter out. This has created a differential heating boundary across the CWA with some stations still in the upper 70s across the north and near 90 degrees in the southeast. Would expect the focus for convection to be on the warm side of the boundary this afternoon which right now looks to be from US 1 south and east. The sea breeze will work in from the southeast to help provide some extra forcing but this may not make it into the southern counties until much later this evening. Environment wise, the situation hasn't changed much from previous days. Mixed-layer CAPE values approach 2000 J/Kg in the southwest and shear of any kind is very minimal. Decent low-level lapse rates coupled with poor mid-level lapse rates will make it tough for storms to grow to severe levels but a stray damaging wind gust is still possible and thus the SPC has maintained a marginal risk over the area. Severe hail is unlikely given the lack of updraft support and high freezing level, but small hail may be possible in some storms or cell mergers. Heavy rain will be the most likely threat once again this afternoon especially in slow moving or back building cells. Localized flooding is possible. As far as timing is concerned, CAMs did not do a good job of picking up earlier convection but have focused on development after 21z with activity continuing through 3z and perhaps later in the northeast. Expect high temperatures to vary across the area with low 80s in the north to low 90s across the south. Low temperature tonight will only drop to the low 70s. && .SHORT TERM /Saturday through Saturday night/... As of 245 PM Friday... For Saturday, yet another day of warm, moist return flow over central NC with high pressure over the western Atlantic and low pressure over the Great Lakes with a cold front draping to its southwest that will stay well away from our area through the weekend. This will keep a very buoyant but weekly forced airmass over the area susceptible to diurnal showers and thunderstorms forced by previous outflows or differential heating boundaries. Heavy rain will once again be a threat with PW values between 1.75 and 2 inches. High temperatures Saturday will top out in the mid to upper 80s with low temps in the upper 60s to low 70s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 210 PM EDT Friday... Still looking at a slowly evolving upper pattern featuring gradual amplification of east coast troffing into early next week. We remain in the moist southwest flow regime, which is highly conducive to fast convective development during the heat of the day, but lack well-defined forcing which would enhance timing confidence. Sunday afternoon the air mass will be moderately unstable with MLCAPE values ranging up to 1500 J/Kg. Low level features that might initiate convection are very weak and probably won't even be evident until Sunday morning as they will likely be left over from the evening before or develop during the day due to differential heating. We will have persistent shear axis extending from GA northeast into VA combined and a disturbance rotating around the sub- tropical ridge, so there will be modest support aloft, but organization and coverage will be less than seen on Saturday. Highs will be in the 90 to 95 degree range. A cold front will be approaching the Appalachians on Monday, and looks to reach central NC on sometime Monday night or early Tuesday, then stall across southern and eastern NC through Thursday. Timing is not going to be high confidence at this point, and will maintain a fairly broad window of higher (50-70%) PoPs on Monday afternoon through Tuesday concurrent due to uncertainly in timing of the frontal passage. Highs Monday will reach 85 to 90, with potential for slightly lower highs Tuesday due to cloudiness and precip... mainly mid 80s. Chance PoPs Wed and Thu will be mainly in the east and south in the vicinity of the stalled frontal zone. The upper trof will be filling, with a transition to drier westerly flow Thursday and Friday. Highs Wednesday will be in the mid to upper 80s, with upper 80s to lower 90s expected for the late week. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 155 PM Friday... 24 Hour TAF period: Some VFR ceilings in the northwestern portion of the forecast area this afternoon continue to linger as earlier convection moved through the Triad. A few showers still lingering in the vicinity of KINT. The main focus for convection this afternoon should be with a differential heating boundary which will be the focus for new convection across the middle of the forecast area which could affect KFAY and KRDU this afternoon. It does appear that maybe earlier convection will help to hinder afternoon and evening activity over the triad and will shift the focus further east. Expect MVFR ceilings to linger across the north for the next hour or so and then should return to VFR conditions. Overnight tonight expect a chance for some fog and low stratus during the overnight hours, especially where convection has occurred. Southerly winds or light and variable will continue through the forecast period. Long term: Expect more afternoon showers and thunderstorms this weekend. On Monday a frontal system is expected to move in from the northwest and provide forcing for thunderstorms. The front will be slow to move through the area, keeping adverse aviation conditions possible through the middle of next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Ellis NEAR TERM...Ellis SHORT TERM...Ellis LONG TERM...mlm AVIATION...Ellis
Hazardous weather outlook, Jun 16, 3:28 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 328 PM EDT Fri Jun 16 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-171930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 328 PM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Scattered storms are expected this afternoon and evening. A few of these storms could become strong, with wind gusts up to 50 mph possible. In addition, the slow movement of storms today and tonight may result in localized high rainfall totals and a risk of minor flooding, especially in urban and poor drainage areas and near creeks and ditches. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Storms are again likely on Saturday. These will have the potential to produce strong wind gusts up to 50 mph and locally heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 16, 4:29 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
429 PM EDT FRI JUN 16 2017
NCZ074-075-083-084-162130-
Richmond NC-Anson NC-Moore NC-Montgomery NC-
429 PM EDT FRI JUN 16 2017
...an area of showers and strong thunderstorms will affect portions
of Richmond...Anson...Moore and southeastern Montgomery Counties
Until 530 PM EDT...
At 429 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 7 miles northwest of Rockingham, moving
northeast at 40 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Southern Pines, Rockingham, Wadesboro, Carthage, Pinehurst, Hamlet,
Aberdeen, Biscoe, Ansonville and Hoffman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3514 8028 3517 8020 3515 8016 3517 8014
3514 8007 3540 7974 3552 7935 3547 7936
3535 7927 3531 7919 3521 7925 3516 7933
3504 7946 3501 7955 3481 7987 3482 8032
TIME...MOT...LOC 2029Z 241DEG 33KT 3502 7984
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:53 AM EDT | Special Weather Statement | RAH | Chatham | 52 min |
| Jun 16, 8:50 AM EDT | Special Weather Statement | RAH | Durham, Orange | 55 min |
| Jun 16, 9:48 AM EDT | Special Weather Statement | RAH | Durham, Granville, Orange, Person, Vance | 57 min |
| Jun 16, 4:29 PM EDT | Special Weather Statement | RAH | Anson, Moore, Richmond | 61 min |
| Jun 16, 5:59 PM EDT | Special Weather Statement | RAH | Sampson | 61 min |
| Jun 16, 6:21 PM EDT | Special Weather Statement | RAH | Cumberland | 54 min |
| Jun 16, 6:51 PM EDT | Special Weather Statement | RAH | Durham | 54 min |
| Jun 16, 6:52 PM EDT | Special Weather Statement | RAH | Alamance | 53 min |
| Jun 16, 6:59 PM EDT | Special Weather Statement | RAH | Harnett | 61 min |
| Jun 16, 7:04 PM EDT | Special Weather Statement | RAH | Sampson | 56 min |
| Jun 16, 7:09 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Wake | 50 min |
| Jun 16, 7:12 PM EDT | Special Weather Statement | RAH | Durham, Orange | 63 min |
| Jun 16, 7:28 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Nash, Wilson | 62 min |
| Jun 16, 7:34 PM EDT | Special Weather Statement | RAH | Durham | 56 min |
| Jun 16, 7:39 PM EDT | Special Weather Statement | RAH | Wake | 66 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.